Oregon, 2005

Wildfire in Oregon, August 30 to 31, 2005

August 30 to 31, 2005 · NWS PDT · 1 event in 1 county or zone

The Awbrey Saddle Fire, centered six miles NNE of Grizzly, burned 128 acres. This fire burned into the month of September.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Awbrey Saddle Fire, centered six miles NNE of Grizzly, burned 128 acres. This fire burned into the month of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 29, 7:19 PM PST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 29, 7:19 PM PST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
819 PM PDT MON AUG 29 2005

.UPDATE...SHOWERS THAT DEVELOPED OVER SOUTHERN BENTON COUNTY AND
IN THE MOUNTAINS HAVE DISSIPATED EXCEPT NEAR THE CASCADES IN
KITTITAS COUNTY. WINDS REMAIN BREEZY IN MANY LOCATIONS...BUT
SPEEDS HAVE BEGUN TO DROP. PRESSURE GRADIENTS FORECAST TO DECREASE
MORE BY 06Z. CURRENT FORECAST REFLECTS THESE TRENDS BUT WILL
UPDATE LATER TO REMOVE EVENING SHOWERS AND WINDS. COONFIELD

&&

.PREV DISCUSSION... (ISSUED 255 PM PDT MON AUG 29 2005)

SHORT TERM...TONIGHT THROUGH THURSDAY...THE COLD FRONT MOVING
THROUGH THE AREA TODAY HAS JUST ABOUT EXITED INTO IDAHO WITH JUST
THE TAIL END STILL IN WALLOWA COUNTY. MEANWHILE THE UPPER LEVEL
TROUGH HAS MOVED INTO THE AREA THIS AFTERNOON AND WILL ALSO EXIT TO
THE EAST OVERNIGHT. CURRENTLY THE TROUGH IS GENERATING A FEW
THUNDERSTORMS OVER ON THE WEST SIDE OF THE CASCADES BUT IS ONLY
FORMING SOME CUMULUS CLOUDS OVER HERE. DO NOT EXPECT ANY
THUNDERSTORMS WILL FORM HERE DUE TO WEAK INSTABILITY AND LIMITED
MOISTURE. COULD POSSIBLY SEE A FEW SHOWERS BEFORE MIDNIGHT OVER THE
EAST SLOPES OF THE CASCADES AND THE MOUNTAINS OF CENTRAL AND
NORTHEAST OREGON BUT WILL NOT AMOUNT TO MUCH. PRESSURE GRADIENTS
CONTINUE TO BE RATHER TIGHT WHICH HAS CREATED WINDY CONDITIONS IN
THE KITTITAS VALLEY AND BREEZY CONDITIONS IN THE COLUMBIA GORGE AND
COLUMBIA BASIN. THE PRESSURE GRADIENTS WILL START LOOSENING UP IN
THE NEXT FEW HOURS AND WINDS WILL GRADUALLY SUBSIDE DURING THE
EVENING. THERE COULD BE SOME PATCHY BLOWING DUST IN THE FOOTHILLS OF
THE BLUE MOUNTAINS...BUT SINCE WE HAVE SEEN LITTLE EVIDENCE OF
SIGNIFICANT BLOWING DUST TODAY WILL NOT ADD IT TO THE FORECAST FOR
THIS EVENING. TOMORROW WILL SEE HIGH PRESSURE BUILDING OVER THE AREA
AND DRY WEATHER WITH LIGHT WINDS WILL PREVAIL THROUGH THURSDAY.
TEMPERATURES WILL BEGIN TO REBOUND FROM THE LOW TEMPERATURES OF
TODAY AND WILL RISE 2 TO 3 DEGREES EACH DAY THROUGH THURSDAY.  PERRY

LONG TERM...THURSDAY NIGHT THROUGH MONDAY...THE GENERAL CONSENSUS
AMONG THE EXTENDED MODELS IS THAT A FLAT UPPER LEVEL HIGH PRESSURE
RIDGE WILL PERSIST OVER THE FORECAST AREA. THIS WILL KEEP WESTERLY
FLOW ALOFT EAST OF THE CASCADES AND THUS DRY CONDITIONS WILL
CONTINUE THROUGH MONDAY. DRY CONDITIONS WILL PROBABLY CONTINUE
THROUGH WEDNESDAY AS WELL...THUS THE DROUGHT WILL CONTINUE WITH NO
RELIEF IN SIGHT.  POLAN

AVIATION...VFR CONDITIONS WILL CONTINUE OVER THE NEXT 24 HOURS. AN
AREA OF COOLER AIR ALOFT WILL MOVE EAST OF THE CASCADES THIS
AFTERNOON AND THIS EVENING...WHICH WILL INTRODUCE MARGINAL
INSTABILITY OVER THE MOUNTAINS OF CENTRAL AND NORTHEAST OREGON AND
THE BLUE MOUNTAINS OF SOUTHEAST WASHINGTON. A FEW MOUNTAIN TOPS MAY
BECOME OBSCURED LATE THIS AFTERNOON DUE TO ISOLATED SHOWERS AND A
FEW THUNDERSTORMS. SUSTAINED SURFACE WINDS OF 20-30 KNOTS WILL
CONTINUE IN THE KITTITAS VALLEY FOR THE REMAINDER OF THIS AFTERNOON
AND EARLY THIS EVENING. THIS AFTERNOON...SUSTAINED WINDS IN THE
LOWER COLUMBIA BASIN...THE EASTERN COLUMBIA RIVER GORGE AND NORTH
CENTRAL OREGON WILL BE 10-20 KNOTS AND 5-15 KNOTS IN CENTRAL
OREGON...THE JOHN DAY BASIN AND THE GRANDE RONDE VALLEY. BREEZY AND
GUSTY WINDS THIS AFTERNOON WILL CAUSE BLOWING DUST IN THE FOOTHILLS
OF THE BLUE MOUNTAINS BETWEEN KPDT AND KALW WITH VISIBILITIES
REDUCED LOCALLY TO AROUND 6NM.  POLAN

FIRE WEATHER...BREEZY TO LOCALLY WINDY CONDITIONS WILL SUBSIDE LATER
THIS EVENING AS THE UPPER LEVEL TROUGH MOVES EAST. GOOD TO EXCELLENT
RH RECOVERIES WILL PREVAIL IN THE WAKE OF THE FRONT TONIGHT AND
TUESDAY NIGHT. MINIMUM RHS WILL ALSO REMAIN AT OR ABOVE SEASONAL
NORMS THROUGH AT LEAST MIDWEEK.

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/76/76
Hazardous weather outlook, Aug 29, 9:20 AM PST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1020 AM PDT MON AUG 29 2005

WAZ024>030-ORZ041>050-301215-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
1020 AM PDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THUNDERSTORMS
     EAST SLOPES OF THE SOUTHERN CASCADES, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH
     CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TODAY BRINGING WITH
IT ISOLATED SHOWERS AND THUNDERSTORMS. THE THUNDERSTORMS WILL BE
CONFINED TO THE CASCADES...THE EAST AND NORTHEAST MOUNTAINS...THE
CENTRAL OREGON PLATEAU AND THE BLUE MOUNTAIN FOOTHILLS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEST TO SOUTHWEST FLOW WILL PERSIST THROUGH THE PERIOD WITH NEAR
NORMAL TEMPERATURES AND DRY CONDITIONS THROUGH FRIDAY. BEGINNING
FRIDAY NIGHT A WEAK WEATHER SYSTEM WILL MOVE INTO THE PACIFIC
NORTHWEST BRINGING SOME CLOUDS...WITH A RISK OF SHOWERS OVER THE
SOUTHERN WASHINGTON CASCADES SATURDAY AFTERNOON THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Central Oregon

When
August 30, 12:00 AM PST to August 31, 11:59 PM PST
Where
North Central Oregon forecast zone
Reported by
OTHER FEDERAL AGENCY

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472450.